Missouri, 2016

Heat in Missouri, June 24, 2016

June 24, 2016 · NWS LSX · 1 event in 1 county or zone

The St. Louis County Health Department reported 1 heat related death.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The St. Louis County Health Department reported 1 heat related death. The high temperature was in the lower 90s with the Heat Index around 100 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 24, 5:47 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 24, 5:47 PM CST, 13 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
647 PM CDT FRI JUN 24 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 324 PM CDT Fri Jun 24 2016

At 19z, the old frontal boundary that moved thru our region
yesterday remains across southeast MO and far southern IL, but has
since buckled northward towards central MO further to the west.  A
persistent old convective vorticity center aloft has maintained an
area of showers across parts of southeast MO today but is showing
signs of diminishment with time.  Another disturbance aloft is
maintaining showers and a few TSRA over eastern KS.  Despite most of
our region being north of a frontal boundary, temps have still
managed to climb into the 85-90 range for most locations, except
remaining in the 70s in parts of southeast MO where the persistent
showers were located.

Model guidance both weakens and exits the old convective vort to our
south late today with any rain chances then coming from the slowly
approaching warm front, although lift here is expected to be weak
and there should be somewhat slightly better rain chances after
midnight with the disturbance aloft from KS approaching from the
west. Model guidance does weaken this feature as it propagates
east and with not exactly the best coverage currently in eastern
KS, is a big question mark on how much coverage of pcpn it will be
able to result for Saturday when it moves thru. Kept chance
category PoPs for this period given the uncertainty and lack of
confidence, with better chances during the afternoon with diurnal
influences more prevalent.

Otherwise, MOS min temps in the low-mid 70s look tough to beat with
a MOS blend preferred for Saturday, which will yield max temps in
the 90-95 range for most sites.  Humidity will make a return
Saturday with passage of the warm front, but indications of a lot
of convective debris clouds and the persistent threat for rain
should prevent temps, and thus heat index values, from getting
high enough to warrant a Heat Advisory. A change to a drier,
sunnier forecast will almost mandate it, though.

TES

.LONG TERM...  (Saturday through Next Friday)
Issued at 324 PM CDT Fri Jun 24 2016

(Saturday Night - Monday)

Slight chance of showers and thunderstorms on Saturday evening for
areas along/east of the Mississippi River in the vicinity of old
frontal boundary/convergence zone moving off to the east. Synoptic
cold front attendant from a sfc low moving through south-central
Canada will move into northern portions of the CWA late Saturday
night bringing a chance for showers and thunderstorms. Leaned a bit
toward a slower fropa into the CWA and would not be surprised if
front ends up slowing down a bit more over the next 24-36 hours.
Lows ahead of this boundary will be quite mild once again with lows
across the area in the 70s.

Chance of showers/storms will move slowly south and east with the
cold front during the day on Sunday. Deep layer shear will be very
modest (on the order of 10-20 knots) but high instability could be
enough to compensate and produce a couple of strong to severe
thunderstorms with strong winds the primary threat.

Temperatures on Sunday will be tricky as exact timing of frontal
passage will be key in addition to the amount of sky cover and
coverage of storms. Current thinking is that there should be enough
clouds to limit the temperatures from rising high enough to create
heat index readings from reaching advisory (105+) levels...but if
temperatures are a bit warmer than currently forecast...heat index
values would likely approach if not exceed 105 degrees as dewpoints
are expected to be in the low to mid 70s pooling along the front.

Dry weather is expected on Sunday night and Monday. Airmass behind
this front has no teeth to it so highs on Monday will actually be as
warm if not warmer than on Sunday. However...it should feel a bit
nicer as dewpoints drop 5+ degrees compared to those expected on
Sunday.

(Tuesday - Next Friday)

Large scale pattern will undergo amplification heading into the
middle of the next work week. Another cold front will swing through
the area on Monday night and will bring much cooler and less humid
air into the mid-Mississippi Valley for Tuesday. Below normal
temperatures will should then remain across the area for the rest of
the week. Next chance of widespread rainfall looks to be Wednesday
night/Thursday timeframe but uncertainty with track/timing of
shortwave embedded within NW flow aloft precludes PoPs any higher
than chances at this time.

Gosselin
&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 643 PM CDT Fri Jun 24 2016

Still expect some scattered showers/storms to develop along warm
front as it lifts northward through region this evening over KCOU.
So kept VCTS mention through 03z Saturday there. Otherwise, dry VFR
conditions with light southeast to south winds. Could see activity
over STL metro area Saturday afternoon, so added VCTS mention
during this period.

Specifics for KSTL:
Dry VFR conditions with light southeast to south winds for
majority of forecast period. Could see isolated/scattered showers
and thunderstorms over STL metro area Saturday afternoon as warm
front lifts northward through region, so added VCTS mention
during this period.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 24, 2:30 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT FRI JUN 24 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
330 PM CDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ON SUNDAY AND SUNDAY
EVENING ACROSS THE AREA. THE PRIMARY SEVERE WEATHER THREAT WILL
BE DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

GOSSELIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, St. Louis

When
June 24, 6:00 PM CST
Where
St. Louis forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, St. Louis2016-06-2480FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657887.